1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Case Report - A Report of Nausea and Vomiting with Discontinuation of Chronic Use of Salvia divinoru

Case Report - A Report of Nausea and Vomiting with Discontinuation of Chronic Use of Salvia divinoru

  1. YIPMAN
    Hindawi Publishing Corporation
    Case Reports in Medicine
    Volume 2012, Article ID 543747, 4 pages
    doi:10.1155/2012/543747

    Case Report - A Report of Nausea and Vomiting with Discontinuation of Chronic Use of Salvia divinorum

    C. R. Travis 1, G. A. Ray 1 and K. F. Marlowe 1, 2

    1 Department of Pharmacy Practice, Harrison School of Pharmacy, Auburn University, Auburn, AL 36849, USA
    2 Department of Internal Medicine, University of South Alabama, 650 Health Services Building, Suite 2100, Mobile, AL 36688, USA

    Received 1 July 2011; Accepted 5 January 2012

    Introduction. This is the first reported case of gastrointestinal symptoms associated with withdrawal after chronic use of this substance.

    Case Presentation. A 51-year-old Caucasian woman was referred to a hospital with a 3-day history of nausea, vomiting, diarrhea, and abdominal discomfort. She reported no sick family members or contact with anyone who was ill. She did report smoking 3–5 cigarettes of the herb “Salvia” consistently for 3-4 months and quit approximately 48 hours before symptoms appeared. Her use of the herb had been consistent; she smoked several cigarettes each day. Laboratory results were essentially normal including the white blood cell count. She received symptomatic treatment and was released after one day.

    Discussion. Salvinorin A, a kappa-opioid receptor agonist, is the major active ingredient of S. divinorum. The unique opioid properties of this herb may explain its ability to cause changes in intestinal transit time.

    Conclusion. A 51-year-old woman possibly developed gastrointestinal manifestations suggestive of withdrawal from Salvia divinorum after smoking the substance consistently for 3 to 4 months. The widespread use of this herb will make the potential for withdrawal syndromes more commonplace.